1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Is my Grandmother allergic to Metformin tablets?

Discussion in 'Diabetes Complications' started by Rachel1608, May 9, 2018.

  1. Rachel1608

    Rachel1608 Type 1 · Member

    Messages:
    9
    Likes Received:
    2
    Trophy Points:
    43
    Hello, my Grandmother has been Type 2 diabetic for about 2/3 years now and she gets frequent bouts of diarrhoea daily. She’s been to the doctor about it a few times, and they just tell her that it is a side effect of the long-release tablets that she’s been taking. However, in the last year/few months, her tongue has become inflamed and sore (which she puts down to using asthma pumps), and she has been getting red blotches on her hands, arms and legs that seem to inflame and swell up and then the next minute go down.
    On looking up these symptoms last night, I read an NHS article that basically said that all of these symptoms could be a severe allergic reaction to metformin. I was just wondering if anyone has had anything like this before and what to do to fix it. Thanks for any help!
     
  2. bulkbiker

    bulkbiker Type 2 · Oracle

    Messages:
    16,934
    Likes Received:
    11,576
    Trophy Points:
    298
    Stop taking the tablets for a few days and see if any of it clears up?
    I had dreadful problems with stomach upset on metformin so stopped it and changed diet instead.
     
    • Like Like x 3
  3. Resurgam

    Resurgam Type 2 (in remission!) · Expert

    Messages:
    8,066
    Likes Received:
    4,871
    Trophy Points:
    198
    I think that it is some sort of punishment mentality which makes HCPs insist on Metformin being taken, even when it is having the embarrassing side effects plus some really nasty ones.
    I had itching, aches and pains and memory issues when taking Metformin and a statin.
    there seems to be no problem in controlling my BG levels by diet alone, so I'd be rather inclined to forget to take a few tablets just to see if the unwanted effects reduce, and then to be rather more forceful with the HCPs if they did - believe me, the tablets made me feel that life was not worth living.
     
    • Like Like x 2
  4. bangkokdiabetic

    bangkokdiabetic Type 2 · Well-Known Member

    Messages:
    409
    Likes Received:
    196
    Trophy Points:
    83
    I would consider stopping metformin for a while maybe a month or 2 and watch my bl
    ood sugar levels (Meter required) and also watch my diet and adjust it to keep levels low. If her symptoms still occur ask for a referral to a specialist
     
    • Like Like x 1
  5. jason134

    jason134 Type 2 · Well-Known Member

    Messages:
    261
    Likes Received:
    1,769
    Trophy Points:
    158
    After being on metformin for about 2 months I started getting pins and needles on my arms and legs went back to drs told him about it and he said I was having a reaction to the metformin took me straight off them with in 2days all symptoms gone now linaglipton
     
    • Like Like x 2
  6. jason134

    jason134 Type 2 · Well-Known Member

    Messages:
    261
    Likes Received:
    1,769
    Trophy Points:
    158
    Helps that my gp is also type 2
     
    • Like Like x 1
  7. jason134

    jason134 Type 2 · Well-Known Member

    Messages:
    261
    Likes Received:
    1,769
    Trophy Points:
    158
    He also promotes lchf diet
     
    • Like Like x 1
  8. MagicFirefly

    MagicFirefly Type 1 · Well-Known Member

    Messages:
    64
    Likes Received:
    124
    Trophy Points:
    73
    Metformin is a known stomach irritant and unfortunately diarrhoea is a common side effect.
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook